The Dangers Of Snorting Temazepam (Restoril)
Snorting temazepam can cause severe adverse effects on the nose, throat, airway, and lungs. It may also bring a person into contact with diseases and increase the risk of overdose and addiction.
Temazepam is a sleep medication for short-term relief of insomnia. Branded as Restoril, temazepam is prescribed only for seven to 10 days and has the potential to be abused.
Though this benzodiazepine drug is intended to be taken orally, some people break the capsule and snort the powder inside, which comes with its own set of risks.
Nose Damage From Snorting Restoril
Restoril can cause severe damage to the inside of the nose. The drug is mixed with filler ingredients that are harsh on the delicate nasal tissue and the mucous membranes that protect it. Snorting (insufflation) can lead to painful sores, nosebleeds, runny nose, and tissue death.
Over time, temazepam can erode nasal tissue to the point of wearing a hole in the roof of the mouth (palate) or the wall between the nostrils (septum). It can be difficult to swallow or breathe properly if this erosion occurs.
Snorting Restoril can also cause someone to lose their sense of smell, as well as to develop sinus infections, bad breath, or a whistling noise when breathing.
Other Dangers Of Snorting Temazepam (Restoril)
When Restoril is ingested nasally, some of it may reach the back of the throat, dripping into the esophagus, windpipe, or vocal cords. This causes irritation that may lead to soreness, scratchiness, and a hoarse voice.
Snorting temazepam for a prolonged time destroys tiny hairs inside the nose (cilia) that prevent dangerous substances from being breathed into the lungs. If dirt or other harmful materials enter the lungs, they can also become irritated or inflamed, causing trouble breathing, chronic cough, and worsened asthma.
If people share paraphernalia when snorting temazepam—such as straws, hollow pens, and rolled paper—they may also share bodily fluids and blood, which can spread diseases like Hepatitis C and HIV.
Why Do People Snort Temazepam?
Temazepam (Restoril) has a slow onset of action, which means it does not take effect right away when ingested orally. When a drug is consumed by mouth, it passes through the digestive system and liver before reaching the bloodstream.
Snorting Restoril takes it directly into the blood through blood vessels in the nose. People snort it so that it will take effect more quickly.
However, most benzodiazepines—including temazepam—do not dissolve well in water. Much of the drug will not be absorbed when taken nasally. Snorting temazepam is generally less effective than ingesting it orally.
Snorting Temazepam (Restoril) And Overdose
Because Restoril is less effective by insufflation, a person may take more than they would by oral ingestion. This can cause an overdose, either from one large dose or a build-up of the drug in the body.
Taking repeated high doses of temazepam does not allow the drug to be completely expelled by the body between doses. Excess benzodiazepines are stored in body fat for future use, which increases the risk of overdose if someone repeatedly takes too much.
Get treatment when
and how you need it.
Even if a person knows how much Restoril they can safely take orally, this amount is likely different when they snort it.
Overdose can also occur with polysubstance abuse. If someone snorts Restoril along with another drug, the consequences can be deadly.
Central nervous system depressants—such as opioids, alcohol, and benzodiazepines (like temazepam)—can dangerously slow a person’s breathing and heart rate when taken together, leading to unconsciousness, coma, or death.
Side Effects Of Snorting Restoril
While temazepam is intended to make a person tired, so they can stay asleep at night, abuse can cause drowsiness to occur in excess and linger during the day. The more of a drug a person takes, the more opportunity they have to experience side effects.
Other common side effects of Restoril are:
Signs Someone Is Snorting Restoril
If someone is snorting Restoril, they may act strangely or secretively and behave in ways that indicate addiction, such as seeking the drug and taking it excessively.
Other signs someone is snorting Restoril may be:
- powder on their clothes or belongings
- constant drowsiness or sedation
- runny nose or nosebleeds
- hollow pens, straws, rolled paper
- multiple prescriptions from different doctors
- unmarked pill containers or baggies
Snorting Temazepam Increases Risk Of Addiction
Not following prescription guidelines for temazepam (Restoril) is a form of substance abuse. Whether a person takes a higher dose of Restoril, takes it more frequently, or snorts it, they are abusing it.
One reason temazepam is regulated by prescription is that the body quickly becomes physically dependent on it, needing the drug to function normally.
Physical dependence is often linked with addiction, a mental craving for a substance that makes it very difficult to stop taking it, even when there are negative consequences.
Treatment For Snorting Temazepam (Restoril)
If someone has become physically dependent on or addicted to temazepam (Restoril), an inpatient rehab program can help them reclaim their life.
Inpatient care for benzodiazepine addiction often begins with medically supervised detox to ensure someone’s safety through the dangerous withdrawal process. This may involve a tapering schedule, which slowly reduces the dosage of temazepam until the body can function without it.
Following detox, an individualized treatment plan is created that takes into account a person’s unique experience with Restoril addiction. Treatment consists of a blend of therapies that target the root of addiction and help a person develop healthier thoughts and behaviors.Article Sources
Center for Substance Abuse Research - Benzodiazepines
U.S. National Library of Medicine: DailyMed - Label: Restoril - Temazepam Capsule